Blizzard, Emmet
- When
- December 23, 2:00 PM CST to 10:00 PM CST
- Where
- Emmet forecast zone
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A vigorous winter system impacted the area, resulting in rapidly falling temperatures with the cold front passage, strong winds statewide regularly gusting to or over 50 mph, and blizzard conditions in northwest Iowa where snow accumulation was greatest. Synoptically, two areas of low pressure merged across northern Iowa and lifted northeast, pulling a cold front across the area.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A vigorous winter system impacted the area, resulting in rapidly falling temperatures with the cold front passage, strong winds statewide regularly gusting to or over 50 mph, and blizzard conditions in northwest Iowa where snow accumulation was greatest. Synoptically, two areas of low pressure merged across northern Iowa and lifted northeast, pulling a cold front across the area. Precipitation developed along the initial cold front, though better moisture and additional snow fell within the deformation zone of the system. Winds remained elevated during this time, resulting in widespread diminished visibility across northern Iowa much of the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 23, 11:41 AM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1141 AM CST Wed Dec 23 2020 .SHORT TERM.../Today through Tonight/ Issued at 328 AM CST Wed Dec 23 2020 Confidence: Medium to High Main points...snowfall and increasing winds this afternoon and tonight will result in a period of blizzard conditions along with very poor to dangerous travel from 18z through 06z across the northwest third of the forecast area. Along and northwest of a line roughly from Carrol to just northwest of Ft. Dodge to just northwest of Mason City. Have expanded both the BZ.W and the WW.Y across Iowa northwest to northeast areas this afternoon. This area is expected to receive 2 to 5 inches of snow with the higher totals along the Iowa-Minnesota border. Just south of the area of more likely blizzard conditions today, there will be an area of lesser snowfall and still plenty of wind resulting in poor travel. These are highlighted with winter weather advisories. The remainder of the area will see wind advisory conditions. Bitter cold conditions will develop overnight tonight into early Thursday morning with wind chills of 20 below zero north of Highway 30 and 25 to near 30 below north of Highway 18. Storm to intensify this morning and track east northeast across the region. Early today, two areas of low pressure from western Iowa to southern MN will consolidate near Rochester, MN and track northeast toward Duluth by late this afternoon. Though moisture is lacking in the short term this morning, a deformation axis of snow and lift along and just behind a strong cold front will enhance precipitation later this morning and into the afternoon hours as wind really pick up. Earlier this morning, a brief period of wind of 1 to 2 hours will move across the south/east ahead of the main low. A wind advisory has been issued for those areas or extended in time to begin earlier today. By 18z a larger shield of light to moderate precipitation will develop from north central to west central Iowa resulting in snowfall rates of about 1/2 inch per hour or slightly higher for the afternoon. A brief period of light freezing rain may occur late this morning before the main area of snow overtakes the region. Bufkit soundings show a period of lack of ice introduction which quickly gives way to saturation. Little if any ice accumulation is expected. As the storm crosses the state into Wisconsin today, strong northwest winds of 25 to 40 mph mph are expected with gusts 45 to 55 mph or higher in the areas expected to be most impacted with blizzard conditions. The wind will spread across the remainder of the region again this afternoon with gusts over 45 mph at most locations into the evening hours, gradually lessening as we get towards midnight into Thursday morning. There remain a couple of uncertainties with the event including the amount of precipitation across the north. Many of the higher res models and the Euro are showing about .30 to .50 inches with the deformation axis while the GFS is less with about .15 to .25. Given that snow ratios will be 15:20:1 during the event with the higher ratios toward mid to late afternoon, it is possible that snow amounts may need to be raised by 1 to 3 inches north in the main axis of the blizzard area. One limiting factor right now and what might lend a bit more credence to the GFS's lesser precipitation amount is the slower return of moisture at H850 as of 00z last night. For now, will take the more conservative GFS and allow the day crew to make adjustments, if necessary. The snow amounts today/this evening will really not drive the impacts as much as the wind, so even at present levels, travel will be very poor to dangerous over northwest areas this afternoon once an inch or more accumulates on the ground and blowing snow begins. Tonight very cold air will follow the storm with winds gradually diminishing toward morning. Wind chills north will be well into headline criteria and will let the day shift add those after we get mostly completed with today's weather. Lows tonight will drop to the 0 to 5 below range north and in the 5 to 10 range south. Tomorrow will be quite cold with highs only in the single digits over much of the north while the south sees mid teens. High pressure and some mixing will keep breezy and cold wind chills over the area tomorrow as well. Tomorrow night the ridge will slip east with a return to westerly flow aloft. Lows will be cold again in the single digits below and above zero. .LONG TERM.../Thursday through Tuesday/ Issued at 328 AM CST Wed Dec 23 2020 Confidence: Medium to High Little significant weather is in the offing through the weekend, although a weak system will track across Iowa Sunday with another shot of colder air as high pressure settles into the region Monday into Tuesday. Late Tuesday into Wednesday, the next upstream storm will be approaching for another possible round of winter weather next week. Highs through the period will range from the 20s to lower 40s into Sunday falling back to the teens to 20s for Monday and Tuesday. Lows from the single digits to lower 20s south. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1141 AM CST Wed Dec 23 2020 Poor aviation weather expected this afternoon into the evening with blizzard conditions in northwest third of Iowa. Very strong west to northwest surface winds expected for much of the period as strong low pressure lifts into Minnesota. Moderate to heavy snowfall is expected into northwest and north central Iowa later this afternoon into the evening with near zero visibility. Farther south, lighter amounts are expected but with still significant restrictions to visibility. Conditions are expected to improve late tonight into Thursday morning as the storm departs. Some low lying blowing snow is expected in northern Iowa but ceilings should slowly decrease. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until midnight CST tonight for IAZ027-028-037-038- 048-059-060-071. Winter Weather Advisory until midnight CST tonight for IAZ017- 025-026-035-036-046-047-057-058-070. Wind Advisory until midnight CST tonight for IAZ039-049-050-061- 062-072>075-081>086-092>097. Blizzard Warning until midnight CST tonight for IAZ004>007-015- 016-023-024-033-034-044-045. && SHORT TERM...REV LONG TERM...REV AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 418 AM CST Wed Dec 23 2020 IAZ017-025-026-036-046-047-057-058-070-241030- Cerro Gordo-Wright-Franklin-Hamilton-Greene-Boone-Audubon-Guthrie- Cass- 418 AM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Snow with up to 2 inches accumulation and strong northwest winds gusting to 45 mph causing blowing and drifting snow and hazardous travel. Period of hazardous weather will be from noon today into this evening. A Winter Weather Advisory is in effect Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very cold wind chills of 10 below to 20 below zero are possible Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotters are not needed, although snow reports are appreciated. IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-241030- Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas- Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 418 AM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a chance of light rain today ahead of a cold front which will result falling temperatures to below freezing mid afternoon. Light liquid precipitation this morning may freeze to roads as temperatures fall this afternoon. Patchy areas of ice and slick travel may develop. Light snowfall is possible during the late afternoon and evening, which could create some areas of blowing snow and reduced visibility. A Wind Advisory is in effect for the area Wednesday into Wednesday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very cold wind chills of 10 below to 20 below zero are possible tonight and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are not needed, although snow reports are appreciated. IAZ004>007-015-016-023-024-033>035-044-045-241030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt-Sac-Calhoun-Webster-Crawford-Carroll- 418 AM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Snow will develop along with strong northerly winds by this afternoon resulting in blizzard conditions. Travel will become dangerous as visibilities drop to near white-out conditions. A Blizzard Warning is in effect for this afternoon and evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very cold wind chills of 10 below to 20 below zero are possible tonight Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are not needed, although snow reports are appreciated.
The national radar mosaic for the moment the first event began.
13 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933877, 933878, 933879, 933887, 933888, 933880, 933881, 933882, 933883, 933884, 933885, 933886, 933889.